An 80 year old woman was readmitted to the hospital with mental status changes. She was recently discharged following successful treatment for heart failure and associated fluid overload. Her discharge medications were as follows: (You know the joke: senior asks the intern, “What medications is she on?” And the Intern looks up and says, “uhm, all of them.”)
She was brought to the ED with a week history of increasing confusion and weakness. The patient had some shortness of breath but this was typical for her baseline.
The ABG showed:
- pH: 7.47
- pCO2: 71
- paO2: 74
- HCO3: 51
- First look at the pH
- It’s elevated so this is a alkalosis
- Look at the bicarbonate and the pH
- If they both are moving in the same direction it is metabolic
- If they are moving in opposite directions it is resiratory
- Here the pH and bicarb are up, so it is metabolic
- Put the two together and identify the primary disorder:
- Metabolic Alkalosis
- Calculate the predicted pCO2 from the bicarbonate
- Calculate how far the bicarbonate has increased, this is the delta bicarbonate
- Take two-thirds of the delta and add it to 40, the normal pCO2
- In our patient the bicarb has risen from 24 to 51, a delta of 27, two-thirds of that is 18, so the pCO2 should be 58 +/-2
- Is there a second primary disorder affecting the pCO2?
- Compare the predicted pCO2 to the actual pCO2
- If the actual pCO2 is lower than predicted, the patient has an additional respiratory alkalosis
- If the actual pCO2 is higher than predicted, the patient has an additional respiratory acidosis
- Our patient’s actual pCO2 of 71, is way higher than the predicted 58+/-2.
- The complete interpretation of the ABG is: a primary metabolic alkalosis with an additional primary respiratory acidosis
The ED diagnosed her with acute hypercarbic respiratory failure, and blamed the mental status changes on CO2 retention. She was started on bipap and admitted. The following day her pCO2 improved to 50 but she had persistant confusion. At that point we were consulted for acute renal failure, and noted that she had severe hypercalcemia, calcium of 14.7 mg/dl.
Her phosphate was 1.9 and subsequent work-up showed a PTH of 20., with normal 25 OH and 1,25 OH vitamin D.
On the basis of a combined metabolic alkalosis, acute renal failure, normal PTH and elevated calcium we diagnosed her with Milk-Alkali Syndrome, and started her on IV normal saline and SQ calcitonin. We did not give steroids or bisphosphonates. Over the ensuing four days her calcium drifted down to 10.1. On the third day her sensorium cleared.
Our patient seems to perfectly match the modern form of Milk-Alkali Syndrome or Calcium-Alkali Syndrome using Patel and Goldfarb’s suggested nomenclature. The calcium and alkali were both supplied by calcium carbonate. Additionally she was on a thiazide-type diuretic which decreases calcium excretion. The classic 1930’s form of Milk-Alkali Syndrome was associated with high phosphorous levels while the contemporary form has hypophosphatemia. The principle difference comes from the source of calcium:
- In classic milk-alkali syndrome the patient is calcium loaded from milk, which is very high in phosphorous (370-450 mg per 8 oz)
- In contemporary milk-alkali syndrome the calcium carbonate provides the calcium and also acts as a phosphorous binder to prevent dietary phosphorous absorption.
According to Patel and Goldfarb, the hypophosphatemia is more than just a spectator, it’s integral to the modern disease. The low phosphorous stimulates conversion of the storage form of vitamin D (25 OH D) to the active form, (1,25 OH D) which further enhances GI calcium absorption:
Low phosphate levels stimulate the renal metabolism of calcitriol and, consequently, absorption of calcium by the gut. Levels of 1,25-hydroxyvitamin D in patients with the calcium-alkali syndrome, of course, are generally low in the setting of hypercalcemia, although some are in the low- normal range and perhaps inappropriately high. These latter levels may depend on previous exposure to vitamin D supplementation, because vitamin D is often added to some over-the-counter calcium preparations, but more epidemiology is needed to clarify this exposure.
Editor snark, I love the sentence: “Levels of 1,25-hydroxyvitamin D in patients with the calcium-alkali syndrome, of course, are generally low in the setting of hypercalcemia, although some are in the low- normal range and perhaps inappropriately high.” So the levels arer either low, normal or high. Thanks for clearing things up.
The contemporary modern patient is typically female, and post menopausal. Other susceptible populations include cardiac transplant patients, pregnant patients, and those with calcium-rich food-fetishes (reported in anorexic nervosa patients).
Though the alkali and calcium are typically exogenous, diuretic-induced alkalosis can contribute to the condition, and doubly so, if the diuretic is a thiazide which decreases renal calcium losses. NSAIDs contribute by lowering GFR.
The Ca sensing receptor (CaSR) in the thick ascending limb of the loop of Henle binds calcium and binds it more avidly with alkalemia. Binding of the calcium sensing receptor shuts down the ROMK channel which decreases sodium reabsorption and increases urinary loss of calcium. Hypercalcemia, by activating the CaSR, acts like Lasix.
The loop-diuretic effect furthers volume deficiency, which, along with direct calcium-induced vasoconstriction, worsens the renal failure. Volume deficiency also stimulate calcium reabsorption in the proximal tubule.
Increased tubular calcium stimulates TRPV5, the principle calcium transporters in the distal nephron, decreasing renal calcium losses and furthering the hypercalcemia. The TRPV5 is also enhanced by the alkalosis.
Volume expansion with sodium chloride is the bedrock of therapy.